New York, 2018

Flash Flood in New York, July 5, 2018

July 5, 2018 · NWS ALY · 1 event in 1 county or zone

July 5th marked the sixth straight day of 90 degree temperatures at Albany, but the heat was broken by scattered showers and thunderstorms in the afternoon. One slow-moving storm dumped heavy rainfall over the central portion of Albany, resulting in numerous reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

July 5th marked the sixth straight day of 90 degree temperatures at Albany, but the heat was broken by scattered showers and thunderstorms in the afternoon. One slow-moving storm dumped heavy rainfall over the central portion of Albany, resulting in numerous reports of flash flooding. Locally, up to five inches of rainfall occurred in less than two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 5, 12:38 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 5, 12:38 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Albany NY
138 PM EDT Thu Jul 5 2018

.SYNOPSIS...
Today will be the last day of the oppressive heat and humidity.
Isolated to scattered thunderstorms are expected this afternoon
and evening. There will be a better chance of more widespread
showers and thunderstorms late night into Friday, ahead of and
along a cold front. Behind the cold frontal passage, a beautiful,
summer weekend is in store with plentiful sunshine and temperatures
in the 70s to lower 80s.

&&

.NEAR TERM /THROUGH FRIDAY/...
A heat advisory remains in effect for the Mohawk Valley,
southeast Adirondacks, Lake George Saratoga Region, Greater
Capital District, Schoharie Valley, Helderbergs, mid Hudson
Valley, Taconics, Southern Vermont, and Litchfield county from
noon until 9 PM EDT.

As of 1250 PM EDT...Widely scattered convection already popping
up early this afternoon in the very warm/humid air mass. 12Z
KALB sounding revealed limited capping today, so expecting
coverage to gradually increase during the afternoon as a
subtle/weak pre-frontal trough moves across the area along with
lowering heights aloft. Deep layer shear is very weak today, so
storms will have a difficult time becoming organized. However,
with high PWATs and SBCAPE around 1500-2500 J/Kg, some of the
taller storms may be capable of producing brief strong wind
gusts. Locally heavy rain will be the main concern with isolated
flooding of urban/poor drainage locations due to slow moving
cells and efficient warm rain processes with high freezing
levels around 15,000 ft.

One more day with this heat and humidity, oppressive conditions,
before we see a break in the pattern heading into the weekend.
Expecting isolated to scattered convective this afternoon and
evening with more widespread storms night into Friday morning,
ahead of and along a cold front. Main concern is for very heavy
rainfall as there is very weak flow across the area along with
high precipitable water values so have enhanced wording for
heavy rainfall in the forecast.

Showalter indices are negative across all areas until the
passage of the cold front on Friday. MLMUCAPES are generally
between 1500 and 3000 J/kg until the passage of the cold front
Friday morning. The HRRR composite reflectivity has the
convection firing across northern and western areas as early as
18Z this afternoon. Thunderstorm motion based on H7 flow looks
to be southwest to northeast at 15 to 25 mph today and more west
to east increasing to 25 to 35 mph late tonight. With PWATS
1.75 to 2.25 inches later this afternoon until frontal passage
Friday morning. Heavy rainfall will certainly be a concern
especially with relatively slow movement of thunderstorms. While
not overly impressive H7-H5 lapse rates are 5.5 to 6.6 C/km
this afternoon until the frontal passage Friday morning. 0-6 km
bulk shear under mainly 20 kts today however values increase
tonight to 30 to 40 kts just ahead of the cold front. Still
think a marginal risk is probably warranted for Thursday and
Thursday night for areas north and west of Litchfield counties
and for Friday morning for western New England, the Taconics and
mid Hudson Valley. Highs today will be in the 80s to lower 90s
with lows tonight in the mid 60s to mid 70s and highs on Friday
in the upper 60s to lower 80s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A 6-day long heat wave will come to an end with the passage of
a cold front on Friday and high pressure building in at the
surface. In the wake of this front, much cooler and drier
conditions will take hold of the region Friday night into the
weekend. This will result in beautiful summer weather with
temperatures returning to near seasonable values along with
comfortable humidity levels.

Morning lows will actually be below normal both Saturday and
Sunday, with mid 40s to mid 50s on Saturday and in the lower 50s
on Sunday. Afternoon highs will range from the 70s to low 80s
both days.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Pleasant, mostly-dry weather will continue into early next week
as an upper ridge sits nearby the region. Model guidance
suggests several waves within the upper flow that may send cold
frontal boundaries through our area but appear fairly moisture-
starved. The best chance for any type of shower or thunderstorm
activity appears to be Monday night into Tuesday but should
remain isolated at best. Temperatures will generally range from
the mid 70s to upper 80s for highs, with overnight lows in the
mid 50s to mid 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Have isolated to scattered thunderstorms occurring in the humid,
unstable airmass across the region. Storms are moving easterly
at 10 to 15 mph and producing heavy very heavy rainfall. There
will be a better chances of more widespread storms tonight into
Friday ahead of and along a cold front. VFR conditions with
MVFR-IFR associated with any storms with widespread MVFR
conditions developing in the vicinity of the cold front late
tonight-early Friday morning. Conditions will improve with the
passage of cold front with cloud cover decreasing.

South to southwest flow today shifting more to the west as the
cold front approaches. Winds will be gusting into the teens to
lower 20s in some locations. Winds will shift to the northwest
with the passage of the front they will become gusty with gusts
into the lower 20s.

Outlook...
Friday: High Operational Impact. Breezy. Likely SHRA...TSRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Today will be the last day of the current heat wave as a
strong cold front is expected to pass through the region tonight
into Friday morning. Widespread showers and thunderstorms are
expected both along and ahead of the front, starting this afternoon.
Some of these storms could become strong to severe, and produce
locally heavy rainfall. Behind the cold frontal passage, a
beautiful, summer weekend is in store with plentiful sunshine and
temperatures in the 70s to low 80s.

Relative humidity values will drop to minimum values of around
50 to 70 percent this afternoon, and to 45 to 55 percent Friday
afternoon. RH values will increase to between 85 and 100
percent tonight, and 70 to 90 percent Friday night.

Winds will be southerly, increasing to 10 to 15 mph this
afternoon. Winds tonight will be south- southwest around 5 to 15
mph.

&&

.HYDROLOGY...
Widespread showers and thunderstorms are expected this
afternoon into Friday as a cold front approaches and moves
through the region. Total basin average QPF with this frontal
passage may range from a half inch up to an inch of rain.
However, any thunderstorm will be have the potential to produce
locally heavy rainfall. PWATs will be anonymously high,
possible approaching and exceeding 2.0 inches. This could result
in urban/poor drainage flooding with any thunderstorm.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 9 PM EDT this evening for NYZ038>043-
     047>054-059>061-064>066-083-084.
MA...None.
VT...Heat Advisory until 9 PM EDT this evening for VTZ013>015.

&&

SYNOPSIS...IAA/JPV/JVM
NEAR TERM...IAA/11/JPV
SHORT TERM...JVM
LONG TERM...JVM
AVIATION...IAA
FIRE WEATHER...JVM
HYDROLOGY...JVM
Hazardous weather outlook, Jul 5, 2:55 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
355 AM EDT Thu Jul 5 2018

NYZ038>043-047>053-083-084-061100-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Southeast Warren-Southern Washington-
355 AM EDT Thu Jul 5 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Mohawk Valley, southeast
Adirondacks, Lake George Saratoga Region, Greater Capital District,
Schoharie Valley and Helderbergs of east central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk of severe thunderstorms this afternoon into
tonight with the main threat being damaging wind gusts. Any
thunderstorms will also be capable of producing heavy rainfall which
may cause flooding of urban and poorly drained low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are also possible Friday morning. Any thunderstorms
will be capable of producing heavy rainfall which may cause flooding
of urban and poorly drained low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

NYZ032-033-058-063-082-061100-
Northern Herkimer-Hamilton-Western Greene-Western Ulster-
Northern Fulton-
355 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for the southwestern Adirondacks
and central and southeast Catskills of east central New York.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon into
tonight with the main threat being damaging wind gusts. Any
thunderstorms will also be capable of producing heavy rainfall which
may cause flooding of urban and poorly drained low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are also possible Friday morning. Any thunderstorms
will be capable of producing heavy rainfall which may cause flooding
of urban and poorly drained low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

CTZ001-013-061100-
Northern Litchfield-Southern Litchfield-
355 AM EDT Thu Jul 5 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible this afternoon into tonight. Any thunderstorms
will be capable of producing heavy rainfall which may cause flooding
of urban and poorly drained low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms on Friday morning
with damaging wind gusts being the main threat. Any thunderstorms
will be capable of producing heavy rainfall which may cause flooding
of urban and poorly drained low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-061100-
Northern Berkshire-Southern Berkshire-
355 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon into
tonight with the main threat being damaging wind gusts. Any
thunderstorms will also be capable of producing heavy rainfall which
may cause flooding of urban and poorly drained low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms on Friday morning
with damaging wind gusts being the main threat. Any thunderstorms
will be capable of producing heavy rainfall which may cause flooding
of urban and poorly drained low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

NYZ054-059>061-064>066-VTZ013>015-061100-
Eastern Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Bennington-
Western Windham-Eastern Windham-
355 AM EDT Thu Jul 5 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Taconics and mid Hudson
Valley of east central New York and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk of severe thunderstorms this afternoon into
tonight with the main threat being damaging wind gusts. Any
thunderstorms will also be capable of producing heavy rainfall which
may cause flooding of urban and poorly drained low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms on Friday morning
with damaging wind gusts being the main threat. Any thunderstorms
will be capable of producing heavy rainfall which may cause flooding
of urban and poorly drained low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

In the hours before

Special weather statement, Jul 5, 12:08 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albany NY
108 PM EDT THU JUL 5 2018

NYZ052-053-059-060-051800-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
108 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA...
SOUTHEASTERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES...

At 108 PM EDT, a strong thunderstorm was located 7 miles west of
Coxsackie, or 12 miles northwest of Hudson, moving northeast at 10
mph.

This storm will be near...
  Coxsackie around 140 PM EDT.
  New Baltimore, Ravena, Valatie, Kinderhook and Selkirk around 200
  PM EDT.

This Includes Interstate 87 between exits 21B and 22.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4237 7403 4246 7403 4262 7374 4242 7359
      4237 7360 4227 7395
TIME...MOT...LOC 1708Z 236DEG 7KT 4239 7394

CS
Special weather statement, Jul 5, 12:14 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
114 PM EDT THU JUL 5 2018

NYZ052-053-051800-
Eastern Albany-Western Rensselaer-
114 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES...

At 113 PM EDT, a strong thunderstorm was located over Guilderland, or
near Delmar, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Colonie around 125 PM EDT.
  Albany around 130 PM EDT.
  Loudonville around 145 PM EDT.
  East Greenbush, Rensselaer and Latham around 155 PM EDT.
  Troy, Cohoes, Watervliet, Menands, Green Island, Waterford,
  Wyantskill, West Sand Lake and Center Brunswick around 200 PM EDT.

This Includes The Following Highways... Interstate 90 between exits
10 and 24.
 Interstate 87 between exits 23 and 7.
 Interstate 787 between exits 1 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4256 7394 4274 7397 4279 7371 4278 7370
      4278 7369 4280 7367 4281 7362 4254 7358
TIME...MOT...LOC 1713Z 255DEG 9KT 4266 7386

CS
Local storm report, Jul 5, 1:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
211 PM EDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HEAVY RAIN       1 W ALBANY              42.66N  73.80W
07/05/2018  M2.45 INCH       ALBANY             NY   TRAINED SPOTTER

            RAIN FELL IN LESS THAN ONE HOUR.

&&

EVENT NUMBER ALY1800256

JPV

The radar

The Albany radar (KENX), 17 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
July 5, 1:15 PM EST to 4:00 PM EST
Where
Albany County, 0.78 mi E of Slingerlands to 1.04 mi WNW of Delmar
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.632, -73.865

Rainfall of up to two and a half inches in less than an hour, and nearly five inches in less than two hours, brought flash flooding to the central portion of the city of Albany. The heavy rain resulted in numerous cars becoming stranded in the flood waters, several reports of basement flooding, and several inches of flood water entering a beverage store. The flooding impacted the neighborhoods of Buckingham Pond, New Scotland, and Melrose, and resulted in the closures of Western Avenue, Manning Boulevard, Central Avenue, and a portion of the Harriman State Office Campus Loop.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768715.